Today I took the last of my weaning-off dosage of Vyvanse, the ADHD/binge eating disorder medication. I started taking Vyvanse in late January/early February. So it’s been about six months.
The first side effect I noticed from Vyvanse was dry mouth, which was obvious in the first day. Since I preach hydration to my massage clients, I figured it was an opportunity to practice what I preach.
Then, in early May, I’m watching Hulu,* and one of their looping commercials is a product that treats dry mouth, which also causes bad breath. Pretty sure I actually gasped, because I had NO idea, and my first thought was: THAT’S FOUR MONTHS OF CLIENTS AND THREE DATES. [whenever a headdesk/facepalm emoji is created, I’ll insert that here.]
I mean, as a massage therapist, I’m all about having mints on me, but this year I’ve been loving the tropical flavor of Tic Tacs (they’re the red/orange/yellow/green ones) so I haven’t even been using my usual Altoids. So I’m horrified and so tempted to randomly email/text every client I’ve seen this year to apologize for my potentially terrible breath. Would that be crazy? I’m afraid that would seem crazy, so I don’t. I just cringe any time I think of any of my clients, double up on my Altoids game, and whisper my little curse** whenever I thought of the guys I’d met before I knew that I probably had serious halitosis.
The second side effect that I noticed and dismissed was that I was running warmer than I usually do. I normally get cold very easily. I always take a sweater into a restaurant or the movies with me. This winter and early spring, I never needed it. Huh, that’s kind of nice actually, okay. I let it go.
The third side effect I noticed and dismissed was that I was way more forgetful than usual. This year, I have left bottles of oil, essential oils, my Fitbit (twice!), and iPad stands*** in various client homes. I’m generally super on top of this sort of thing as it’s just really unprofessional to lose the stuff you need to do your job. I’d also lose track of conversations while in the middle of speaking, leave important things at home, etc. I’d joke with clients about how I was on a new ADHD drug, I was already a space case, it shouldn’t be making that worse.
The fourth side effect I noticed and dismissed was an increase in road rage. As in, I’d find myself overreacting to annoying drivers, yelling myself hoarse, cursing people for way too long. Like I’d be yelling for a good 15 seconds before I realized that I was yelling, I would be bitching about what awful people they were while wondering why I couldn’t just let this go already. But I thought maybe it was just a few over-the-top terrible encounters.
I dismissed all the side effects because I really wanted Vyvanse to work. I mean, it was working. I’ve gotten a lot done this year. I’m actually completing online courses, which is huge in the ADHD world, I’m doubling and hoping to triple my business this year, I am actually blogging here. I didn’t want to stop taking it and lose all the momentum.
I’m also down about eight pounds since May, which is pretty remarkable. It’s not more because I am still trying to manage/destroy the psychological side of why I (re)gain weight. And okay, by the end of the night, when I am most prone to binging, it’s pretty much gone. But still, I wanted to stay on Vyvanse because I’m afraid of regaining/falling back into my previous binging habit without it.
Not gonna lie, I have a couple Facebook friends who have had weight loss surgery, and one who has lost a significant amount by switching to a keto diet and all three have posted body updates recently. While I am happy for them, I’m also a little jealous, and a little sad for me that I am still dealing with this excessive weight. I am being stern with reminding myself though that if I had weight loss surgery or used a radical diet,**** to drop a lot of weight quickly (within a year), I would not be able to maintain that loss if I did not change how my brain works first. Once I am confident in my improved, not-food-based coping methods and my improved what’s-best-for-my-body-even-when-I’m-stressed food choices, I may try something to lose weight faster than the slow and steady that’s been happening this year.
So now it’s summer, I had to start drinking Gatorade at least every other day to keep up with my dry mouth/thirst. Any day over 85, I’m pretty much sweating from the minute I leave my house to the minute I’m back inside. The forgetfulness somewhat abated/mostly showed up in conversations, which is not a good way to make a first impression. Between construction/paving/tourists, I started losing my shit on the road almost daily and realizing that I was just generally on edge all the time.
That last part is what prompted me to email my doctor about getting off of Vyvanse. As bad as everything has been, I feel like maybe I have just generally been more easily irritated all year. I noticed it when dealing with some customer service issues with my clients. Minor issues that I would normally brush off were really getting under my skin. Like, I thought maybe it was just that I’ve been doing this for so long that I expect better, or maybe I was becoming a diva? But I had to bite my tongue a few times, and if we’ve ever met, you know I don’t have a poker face, so I’m wondering if I have maybe been less kind and accommodating than I normally would have been. That makes me a little sad. And tempts me again to contact all my clients since January to apologize but that again seems weird, so I haven’t. Sigh.
I don’t want to snap at clients or alienate anyone (even if they are terrible drivers ;)), so I knew Vyvanse had to go.
Thing is, aside from the dry mouth, none of my side effects are on the official list. There’s irritability but my rage is way beyond that. There’s an increase in heart rate but according to my Fitbit, my heart rate is lower than it was before I started taking it, so maybe my heart is slower but my blood is slightly boiling which is why I am overheating? The forgetfulness has nothing I can remotely stretch to relate to it. Thankfully, on other unofficial sites, I can find other people who have had similar/the same issues.
Honestly, aside from Vyvanse, the only thing I’ve regularly incorporated into my daily diet this year is Vitamin D.***** So it can only be from that.
I do think Vyanse is helpful and it’s a good drug. It’s just not a sustainable one for me. :\
While I could have minor withdrawl symptoms over the next few days, I am looking forward to cooler, calmer, less forgetful, hydrating-because-I-wanna-not-because-I’m-always-parched days. 🙂
*I watch the Daily Show the following day on Hulu, otherwise I wouldn’t bother with it. The streaming is terrible and the commercials are redundant.
**My curse is “remember the good,” which is how I curse everyone I go out with who I’ve ever thought about a second or third time. There is no denying that I have my awkward moments or that some of my jokes fall flat, so I prefer that I’m remembered by all the moments I was graceful, cute, charming, funny, and other pleasant adjectives.
***My iPad stand is the IKEA $1.99 version. When I discovered it, I bought 5 because I figured I’d leave that somewhere. This is the one thing I don’t sweat losing, especially since I live <5 miles from IKEA.
****While sure, keto can be sustainable on its own, it’s still a radical diet change for most people. Let’s not debate nuances.
*****Okay, so in addition to having super low blood pressure all the time, I also had very abnormally low levels of Vitamin D. I’m super pale and avoid the sun like it can burn me and give me cancer, because that is exactly what it does and can do. I’m happy with my supplements.